ED occurs in up to 70% of men with MS, and MS is one of the most prevalent neurological disorders that affect the younger adult population worldwide (33-35). The mean time for SD and ED to develop is about 9 years and is rarely a presenting symptom of MS (36). Men with MS and ED may continue to have nocturnal erections, and psychogenic erections; however, this does not mean they have psychogenic ED but could be an indicator that MS involves the spinal cord (37).
Oral PDE5i remains the first line treatment for NED from SCI. Three of the four PDE5i currently available in the U.S., avanafil excluded, have been investigated in the SCI, and all of the more recent studies have shown improvements in erectile function based on IIEF score compared to placebo when included (59-63). Other studies have also shown significant improvements in the IIEF score when compared to baseline (64-69). Furthermore, treatment efficacy when compared to placebo occurs despite LOI or American Spinal Injury Association (ASIA) score characterizing impairment related to the injury (59,61).
ED usually has something physical behind it, particularly in older men. But psychological factors can be a factor in many cases of ED. Experts say stress, depression, poor self-esteem, and performance anxiety can short-circuit the process that leads to an erection. These factors can also make the problem worse in men whose ED stems from something physical.
MSA is a neurodegenerative disease of undetermined etiology, where ED is an early prominent sign occurring in 40% of men at the time of diagnosis (46,47). ED occurs in the majority of patients and the exact cause of it is unknown (48). Like PD, MSA likely affects the dopaminergic pathways within the brain essential for arousal (49). Orthostatic hypotension (OH) as a causal factor has been refuted by evidence that sildenafil can overcome reduced filling pressures, and the ED usually precedes the development of OH (46,49,50). Similar to other neurologic disorders that lead to ED, other disease related factors such as psychosocial stress, the burden of chronic illness, changed appearance, fatigue, decreased fine motor movement of fingers, immobility and diminished self-esteem due to loss of independence may contribute as well (51).
In rare cases, the drug Viagra ® can cause blue-green shading to vision that lasts for a short time. In rare cases, the drug Cialis® can cause or increase back pain or aching muscles in the back. In most cases, the side effects are linked to PDE5 inhibitor effects on other tissues in the body, meaning they are working to increase blood flow to your penis and at the same time impacting other vascular tissues in your body. These are not ‘allergic reactions'.
×